Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 1, 2003, 5:07 PM EDT for Rockingham County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 5:07 PM EDT (21:07 UTC)
- Expired
- May 1, 2003, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Rockingham County, VA
The radar
The Sterling radar (KLWX), 131 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 012108 FFWLWX VAC165-020100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 507 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR ROCKINGHAM COUNTY IN WESTERN VIRGINIA * UNTIL 900 PM EDT. * AT 507 PM EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF TUNIS TO 7 MILES SOUTHWEST OF YANKEETOWN...SHOWING LITTLE MOVEMENT. RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 900 PM EDT. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAINFALL INCLUDE...YANKEETOWN...TUNIS AND CRIDERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. LAT...LON 3883 7899 3863 7913 3854 7891 3869 7877 $$ MANNING
1 follow-up statement
000 WGUS71 KLWX 012332 FFSLWX VAC165-020000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 732 PM EDT THU MAY 1 2003 ...FLASH FLOOD WARNING FOR ROCKINGHAM COUNTY HAS BEEN CANCELLED... HEAVY RAINFALL HAS ENDED ACROSS NORTHERN ROCKINGHAM COUNTY OVER THE LAST 90 MINUTES. RUNOFF FROM THE TORRENTIAL RAINFALL THAT OCCURRED THIS AFTERNOON MAY STILL KEEP CREEKS...STREAMS AND CULVERTS SWOLLEN OVER THE NEXT COUPLE OF HOURS...BUT THE THREAT FOR FLASH FLOODING HAS ENDED. EARLIER...A PORTION OF ROUTE 259 HAD TO BE CLOSED DUE TO HIGH WATER. 2 FEET OF WATER WAS RUNNING OVER THE ROADWAY CAUSING THE ROAD TO BE IMPASSABLE. AN UNOFFICIAL REPORT OF 4.5 INCHES OF RAIN...FALLING IN A SHORT TIME...WAS REPORTED IN THIS AREA. ANY REMAINING HIGH WATER WILL CONTINUE TO RECEDE OVER THE NEXT COUPLE OF HOURS. NEVER DRIVE A VEHICLE INTO AN AREA WHERE WATER COVERS THE ROADWAY...THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 1, 2:50 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 1, 2:50 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 250 PM EDT THU MAY 1 2003 .EARLY PERIODS...TSRA AGN DVLPG TO CLOSE TO SAME AREA AS YDA...IN UNSTBL ENVIRONMENT W/ FVRBL THTA-E RDGG...AND H8-5 LAPSE RATES CLOSE TO 7C/KM. WUD AGN XPCT SOME OF THESE STORMS TO PROPAGATE EWD INTO PTMC HIGHLANDS LATE TAFTN/ELY THIS EVNG. AMS PLENTY UNSTBL...W/ WK VORT LOBE AND GOOD H8 CNVGNC TO PROVIDE FORCING. WUD XPCT OVRALL WKNG TREND W/ LOSS OF DYTM HTG. BASED ON DEWPTS...WL GO W/ CRRNT MIN-T FCST...CLSR TO MET. THTA-E RDG SAGS TO THE SE TMRW AS CDFNT APPCHS. INSTAB PRSNT...AND WUD XPCT AXIS OF PCPN TO MV SE COINCIDENT W/ FORCING. KEPT LIKELY POPS AREAWIDE...XCPT CHC SE. HAZY MRNG SUNSHN WL BE FILLED BY DEBRIS CLDS...THEN CNVCTV LWR LYR IN THE AFTN. NOT MUCH OF A MAXT RNG OFFERED BY GDNC...AND VALUES ACCEPTED. HTS .LONG TERM...FRI NIGHT THRU THU... WAVE OFF THE SE COAST MOVES FAIRLY RAPIDLY NE, BUT SECONDARY WAVE HANGS BACK OVER MID-ATLC STATES INTO SAT. MODELS ALL AGREE ON THE EXISTENCE OF THE SECONDARY BUT THEY DISAGREE ON INTENSITY. AVN IS THE MOST PESSAMISTIC, ETA AND NGM ARE WEAKER WITH THE WAVE AND DRIER. DUE TO THIS UNCERTAINTY WELL EXTEND THE CHC POPS THRU THE DAYTIME HRS SAT AND EXTEND THE MSTLY CLDY SKIES THRU SAT NIGHT. SUN AND MON LOOK LIKE REAL NICE DAYS. SFC RIDGE MOVES OFF COAST BY MON EVE AND OVERRUNNING CLDS WILL FOLLOW. NEXT FRONTAL SYSTEM SHOULD BRING RW/TRW BACK INTO CWA TUE INTO EARLY WED. CLEARING BEHIND CDFNT PASSAGE WED AM. CK .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
Hazardous weather outlook, May 1, 12:48 PM EDT, 4 hours 19 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057- WVZ048>055-021100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1248 PM EDT THU MAY 01 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... ESPECIALLY IN THE WESTERN MOUNTAINS. HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY STRONG WIND GUSTS WILL BE POSSIBLE. THE TIME OF THE HIGHEST THREAT WILL BE FROM 4PM TO 10PM. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY THIS EVENING FOR LOCATIONS WEST OF THE SHENANDOAH RIVER. HTS
In the hours before
Special weather statement, May 1, 12:44 PM EDT, 4 hours 23 minutes before
MDZ002-003-VAZ021-025>031-WVZ048>055-020500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1244 PM EDT THU MAY 1 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE MOUNTAIN REGIONS OF WESTERN MARYLAND...WESTERN VIRGINIA...AND EASTERN WEST VIRGINIA HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREATS IN ASSOCIATION WITH THESE STORMS WILL BE HAIL IN EXCESS OF 3/4 INCHES IN DIAMETER AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES. ABW
Special weather statement, May 1, 2:28 PM EDT, 2 hours 39 minutes before
WVZ054-011930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 228 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORMS MOVING THROUGH PENDLETON COUNTY... AT 228 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF FRANKLIN...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR THE PENDLETON...HARDY COUNTY BORDER. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. FRANKLIN...AND RURAL SECTIONS OF EASTERN PENDLETON COUNTY WILL BE AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Special weather statement, May 1, 3:25 PM EDT, 1 hour 42 minutes before
VAZ027-012030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 325 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORMS APPROACHING SHENANDOAH COUNTY... AT 325 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF JEROME TO 8 MILES SOUTHWEST OF BASYE...MOVING EAST AT 25 MPH. RADAR HAS SHOWN INDICATIONS THAT THESE STORMS HAVE BEEN CAPABLE OF PRODUCING HAIL AT TIMES. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED. THE COMMUNITIES OF MOUNT JACKSON...NEW MARKET...STRASBURG AND WOODSTOCK WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
Special weather statement, May 1, 3:46 PM EDT, 1 hour 21 minutes before
VAZ028-012045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 346 PM EDT THU MAY 1 2003 ...STRONG THUNDERSTORM APPROACHING FREDERICK COUNTY VIRGINIA... AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ROCK ENON SPRINGS...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. NORTHERN PORTIONS OF FREDERICK COUNTY WILL BE AFFECTED BY THIS STORM...AS WELL AS NORTHERN PORTIONS OF THE CITY OF WINCHESTER THROUGH 445 PM EDT. IF THESE STORMS STRENGTHEN...SEVERE THUNDERSTORM WARNINGS MAY BE REQUIRED. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:53 PM EDT | Special Marine Warning | LWX | 67 min | |
| May 1, 3:20 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 40 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.